Danika's body being burnt from the inside out

ANGUISH: Carmen Heron comforts her daughter Danika in the burns unit of Concord hospital as she fights life-threatening toxic epidermal necrolysis.

ANGUISH: Carmen Heron comforts her daughter Danika in the burns unit of Concord hospital as she fights life-threatening toxic epidermal necrolysis.

A North Nowra family has issued a warning after their daughter almost died from an allergic reaction to medication.

Danika Heron was a fit 19-year-old who had just started a career as an apprentice chef in Sydney when a severe reaction to newly prescribed epilepsy medication plunged her and her family into “three weeks of hell”.

Within four days of changing her epilepsy medication she started to experience “strange symptoms”.

She attended a Sydney Hospital with stomach pains, which were diagnosed as a gastro bug.

The next day she woke with sore, red eyes and thought she was suffering the early stages of conjunctivitis.

'Her lips were full of blisters and ulcers. The rash was all over her. The nurses said it was one of the worse cases they had seen in 13 years.'

The following morning her lips had started to puff and she had ulcers in her mouth.

She returned to the hospital, where doctors diagnosed herpes and told her to return the next day for a blood test to confirm it.

Sitting in the waiting room, she noticed a small red rash on her chest.

Panicking, she rang her mother Carmen, who told her to go back into the hospital.

She was given three antihistamines and sent home.

“By the next morning I couldn’t open my eyes, they were stuck together. The rash had spread,” she said.

She again rang her mother, who made the trip to Sydney and brought her back to Shoalhaven Hospital.

There, doctors made a variety of diagnoses including foot and mouth, chicken pox and measles.

The illness was eventually diagnosed as Stevens-Johnson Syndrome and she was again sent home.

Having trouble breathing and sipping water, she returned to hospital the next day.

“I kept saying I wasn’t feeling right and felt like I was having a reaction to the new medication,” Danika said.

“Thankfully a doctor from ICU was in emergency and saw her and he diagnosed it as toxic epidermal necrolysis [TEN],” Ms Heron said.

TEN is a more severe form of Stevens–Johnson syndrome, with the incidence between 0.4 and 1.3 cases per million each year, where the top layer of skin (the epidermis) detaches from the lower layers of the skin (the dermis) all over the body.

She was transferred by ambulance to Concord Hospital and eventually treated like a burns victim.

“She was placed on an IV of immunoglobulin plasma for two days to try to flush the reaction out of her system, given heavy duty painkillers and wrapped in burns dressings,” her mother said.

“It is like the body being burnt from the inside out.

“It attacks the mucus membranes. She had ulcers and skin peeling everywhere. 

“Her lips were full of blisters and ulcers. The rash was all over her. The nurses said it was one of the worse cases they had seen in 13 years.”

Her condition deteriorated and she was placed on a feeding tube with high nutrient mix to help her fight the reaction.

“There is no cure – the victims have to fight it themselves,” Ms Heron said.

“The death rate is something like 45 per cent and there was one day when we said our goodbyes – it was the worse day of my life.

“Danika was lucky she was young, fit and healthy.”

She spent three weeks in hospital and while she is now home will remain off work for at least another month.

She still suffers side effects, including joint pain, pigmentation changes to her arms and parts of her face and there is still a chance the damage to her eyes may eventually make her go blind.

“I suppose the message I want to get out is if you think something isn’t right, insist something is done,” Danika said.

“You know your body best.

“Who would have thought from one little tablet I could encounter two life-threatening diseases?” 

southcoastregister.com.au

Smartphone
Tablet - Narrow
Tablet - Wide
Desktop